Considering Cortisone Shots? What you should know!

May 2, 2014

post-5

A very common and well-known method for treating joint pain and inflammation is cortisone injections. Most people are unaware that these injections do not actually heal the joint; they only help to reduce inflammation, which may also lead to a reduction in pain. This pain relief tends to be temporary and the patient will most likely require multiple injections over time. Although they can relieve pain, cortisone shots can actually cause the deterioration of cartilage in the joint. This is why the Mayo Clinic suggests that a patient should not receive more than three injections per year. Besides the deterioration of cartilage, there are many other side effects to be aware of:

• Joint infectioncortisone_injection_knee_joints
• Nerve damage
• Thinning of skin and soft tissue around the injection site
• Tendon weakening or rupture
• Thinning of nearby bone (osteoporosis)
• Weight Gain
• Easy Bruising
• Elevation of Blood Pressure
• Acne (steroid acne)
• Whitening or lightening of the skin around the injection site
• Increased blood sugar levels in diabetics
• Bone Death (osteonecrosis)

The shots themselves are also known to be painful during injection and soreness is to be expected at the injection site. These shots can also cause a temporary increase in pain and inflammation up to 48 hours after the injection. If you decide cortisone shots are not the solution for you, consult with your doctor about alternative treatment options. As always, it is good to educate yourself about the possible benefits and side effects so you receive the best treatment possible.

Sources:
http://www.webmd.com/arthritis/cortisone-injection-soft-tissues-joints
http://www.mayoclinic.org/tests-procedures/cortisone-shots/basics/risks/prc-20014455
http://www.medicinenet.com/cortisone_injection/page2.htm#what_are_the_disadvantages_and_side_effects_of_cortisone_injections

, , , , , , , , , , , , , , , ,

6 responses to “Considering Cortisone Shots? What you should know!”

  1. Hi, I’ve been receiving cortisone shots, I had 3already n going for another one, I have bulging discs L4, L5, herenated. Doctor says no for surgery, have had consultation last month when went for shot, get them every month. Was not aware of risks, til now. What do u suggest I do? Pain seems to come back on 4th week of shot being done. My accident occurred last February, I Am on Nucuntya, (narcotic), bacuflen for spasms, and Neurotin for nerve pain, as this is my pain management dr., I have been in physical therapy for past year. Thank you much.

    • arthrosurface says:

      Hello Kristin – As we are not licensed doctors, we are unable to provide you with medical advice. Please check with your doctor.

      Thank you

  2. Aurora Ayon says:

    I have bursitis in both hips. And therefore I am unable to do much walking. Doctor advised me to get cortisone shots but I am afraid because I am overweight now, and I am also a diabetic. Therefore I cannot go anywhere where there is walking long distance will it be harmful for me to get the injection and not worry about the weight gain or diabetes?

    • arthrosurface says:

      Hi Aurora – Unfortunately we do not carry any cortisone products. Please direct your questions to you doctor.

  3. I’ve been diagnosed w/bi-lateral avn. I’ve got an appointment next week at the pain clinic . What meds can I use to lessen my pain until surgery,eventually will be done , as I must continue work.Any and all information will be greatly appreciated. Thank you for this site and your time .

    • arthrosurface says:

      Hello Raymond, As we are not licensed doctors, we are unable to give you medical advice such as which pain medications to take. Please consult with your doctor directly

Leave a Reply